Alert archive / West Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, WV

August 2, 2016Pocahontas County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 2, 2016, 2:12 PM EDT for Pocahontas County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 2:12 PM EDT (18:12 UTC)
Expired
Aug 2, 2016, 4:15 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV

County Pocahontas County, WV

The radar

The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS81 KRLX 021812
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EDT TUE AUG 2 2016

WVZ037-038-046-047-022015-
POCAHONTAS-WEBSTER-NICHOLAS-RANDOLPH-
212 PM EDT TUE AUG 2 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT POCAHONTAS...
SOUTHWESTERN RANDOLPH...SOUTHEASTERN NICHOLAS AND SOUTHEASTERN
WEBSTER COUNTIES...

AT 210 PM EDT...SHOWERS AND THUNDERSTORMS WERE CLUSTERED 10 MILES
NORTHEAST OF RICHWOOD...DRIFTING SOUTHEAST.

LOCATIONS IMPACTED INCLUDE...
RICHWOOD...MARLINTON...CASS SCENIC RAILROAD...SNOWSHOE...HILLSBORO...
 NETTIE...BUCKEYE...CRANBERRY MOUNTAIN NATURE CENTER...SLATY FORK...
 FROST...MINNEHAHA SPRINGS...EDRAY AND DUNMORE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3836 7976 3831 7981 3827 7979 3819 7992
      3815 7992 3813 7994 3810 7993 3806 7997
      3806 8011 3804 8017 3805 8027 3811 8036
      3823 8036 3826 8043 3814 8062 3818 8075
      3853 8017 3836 7973
TIME...MOT...LOC 1810Z 242DEG 46KT 3830 8036 

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:07 PM EDT, 5 minutes earlier.

Area forecast discussion, Aug 2, 2:07 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
207 PM EDT TUE AUG 2 2016

.SYNOPSIS...
Northwest flow aloft with lingering surface boundary to our south
today dissolves Wednesday, as upper level ridge builds through
Thursday. A cold front crosses late Friday night into Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Vort max...evident on satellite and radar across southeast KY will
continue to dive south and east through this evening...generating
showers and thunderstorms...mostly across southern and eastern
zones. Drier conditions across the north...and parts of southeast
Ohio. PW values across the south around 1.5 inches...and this
combined with overall light flow...will lead to slow moving storms
with heavy downpours. May have localized water issues as a
result...particularly if repetitive storms hit the same area. FFG
values generally around 1.7 inches in an hour across the south.

Overnight tonight...bulk of convection will die off as vort max
slides off to the east...with widespread fog development expected
again...particularly in the areas where precipitation occurs
today.

On Wednesday...southeasterly flow will increase...with additional
showers and storms developing in the southeasterly upslope
flow...drifting into the lowlands. Storms will once again be slow
movers in the overall light flow pattern. Mountainous counties
may remain rather socked in with cloud cover during the day
Wednesday...and maintained temperatures on the cooler side of
guidance there.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Light deep layer flow diminishes further this period as upper
level ridging from the west gets closer. Weak surface front and
low pressure center over the area evolve into an inverted trough
as low level flow becomes southeast over the central Appalachians
on Wednesday. Have the chance for showers and thunderstorms
mainly east of the Ohio river, where the inverted trough and
moisture gradient set up.

This pattern breaks down further Wednesday night, with light
southeast flow area wide for the balance of the period. Thus have
diurnally driven PoPs indicating the chance for showers and
thunderstorms in the afternoon into the evening Thursday and the
slight chance for showers only overnight Wednesday and Thursday
nights into the following mornings.

Any storms will be slow moving so persistent downpours are
possible but PW values mainly in the 1.4 to 1.8 inch range should
keep rainfall from becoming too problematic.

Lowered highs a bit especially in the mountains on Wednesday per
MET, on account of the southeast flow. Overnight lows are close to
previous package and latest guidance straight up and bias
corrected, as temperatures will continue to run a little above
normal.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Started with a blend of the ECMWF and GFS for Friday. Gradually
blended with the ensemble means with more weighting on the ensemble
means with time. This would have a cold front pushing into the
region on Saturday...and very slowly moving southward before
stalling just south of the area on Monday. Confidence in timing of
the cold front remains low.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Mainly vfr conditions with light surface winds...although sct
convection is developing...and will persist through generally
00Z...with brief heavy downpours...and mvfr/ifr conditions in
vicinity of storms. Greatest coverage of storms is expected across
WV...southwest VA...and northeast KY.

After 00Z...bulk of convection should begin to die
off...however...IFR/LIFR fog should develop again after 03Z. Fog
should generally dissipate after 14Z with a return to VFR
conditions most locations...however...MVFR cigs are expected to
develop and linger across higher terrain...including at sites
kbkw...generally after 09Z.

CONFIDENCE AND ALTERNATE SCENARIOS...

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: The timing and density of fog tonight may
vary. Timing and development of MVFR cigs across the higher
terrain may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    H    H    H    H    H    H    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible in showers and thunderstorms Friday into Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...RPY
AVIATION...SL
Hazardous weather outlook, Aug 2, 4:51 AM EDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
451 AM EDT TUE AUG 2 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
451 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MZ / TRM

In the hours before

Special weather statement, Aug 2, 2:04 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT TUE AUG 2 2016

WVZ008-016>018-027>029-037-022000-
CLAY-CALHOUN-BRAXTON-NICHOLAS-ROANE-JACKSON-WIRT-GILMER-
204 PM EDT TUE AUG 2 2016

...AN AREA OF STRONG STORMS WILL AFFECT ROANE...SOUTHWESTERN
WIRT...NORTH CENTRAL NICHOLAS...CALHOUN...NORTHEASTERN CLAY...
SOUTHWESTERN GILMER...BRAXTON AND NORTHEASTERN JACKSON COUNTIES...

AT 201 PM EDT...STORMS WERE CLUSTERED OVER ARNOLDSBURG... OR 10
MILES SOUTH OF GRANTSVILLE...DRIFTING NORTHEAST.

LOCATIONS IMPACTED INCLUDE...
RIPLEY...SPENCER...SUTTON...GASSAWAY...SANDYVILLE...ARNOLDSBURG...
BIRCH RIVER...BIG OTTER...WALLBACK...HARRISON...FLATWOODS...REEDY...
FAIRPLAIN...WILSIE...CHLOE...ORMA...HARMONY...SERVIA...
GANDEEVILLE AND EXCHANGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 79 NEAR MILE
MARKER 31...AND BETWEEN MILE MARKERS 34 AND 73.  INTERSTATE 77 IN
WEST VIRGINIA BETWEEN MILE MARKERS 131 AND 140.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3878 8179 3902 8161 3874 8048 3844 8074
TIME...MOT...LOC 1801Z 240DEG 49KT 3877 8115

21
Special weather statement, Aug 2, 2:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EDT TUE AUG 2 2016

WVZ037-038-046-047-022015-
POCAHONTAS-WEBSTER-NICHOLAS-RANDOLPH-
212 PM EDT TUE AUG 2 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT POCAHONTAS...
SOUTHWESTERN RANDOLPH...SOUTHEASTERN NICHOLAS AND SOUTHEASTERN
WEBSTER COUNTIES...

AT 210 PM EDT...SHOWERS AND THUNDERSTORMS WERE CLUSTERED 10 MILES
NORTHEAST OF RICHWOOD...DRIFTING SOUTHEAST.

LOCATIONS IMPACTED INCLUDE...
RICHWOOD...MARLINTON...CASS SCENIC RAILROAD...SNOWSHOE...HILLSBORO...
 NETTIE...BUCKEYE...CRANBERRY MOUNTAIN NATURE CENTER...SLATY FORK...
 FROST...MINNEHAHA SPRINGS...EDRAY AND DUNMORE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3836 7976 3831 7981 3827 7979 3819 7992
      3815 7992 3813 7994 3810 7993 3806 7997
      3806 8011 3804 8017 3805 8027 3811 8036
      3823 8036 3826 8043 3814 8062 3818 8075
      3853 8017 3836 7973
TIME...MOT...LOC 1810Z 242DEG 46KT 3830 8036

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:04 PM EDTSpecial Weather StatementRLXBraxton, Calhoun, Jackson, Roane116 min
Aug 2, 2:56 PM EDTSpecial Weather StatementRLXRaleigh64 min
Aug 2, 3:06 PM EDTFlash Flood WarningRLXFayette, Raleigh3 hr
Aug 2, 5:52 PM EDTSpecial Weather StatementRLXWebster53 min
Aug 2, 6:24 PM EDTFlash Flood WarningRLXWebster3 hr

Nearby

Special Weather Statements in West Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.